Medication Overuse Headaches

Did You Know?

Medication Overuse Headaches (MOH) is considered as the 3rd most prevalent type of headache.

About one in 50 people have chronic headaches. Half of the people experience headaches due to overuse of medicines they took to treat their headache.  This type of headache is called “medication overuse” headache (MOH), also known as rebound headache. It usually occurs when an individual takes analgesics frequently to relieve headache.

Rebound headaches can be very painful and occur in patients with an underlying headache disorder such as migraine or tension-type headache. MOH is considered as one of the most serious, disabling and well-characterized disorders.

What Are The Symptoms Of Medication Overuse Headache?

A few symptoms of medication overuse headache includes fever, seizures, numbness, double vision, stiff neck, weakness, rashes, or difficulty in speaking etc. There are chances that headache can get worse despite pain medication and rest.

Who Gets Medication Overuse Headaches?

These people are most likely to experience medication overuse headaches who:

  • Take headache medicine more than once or twice a week.
  • Have frequent migraines or chronic tension headaches.

How Will I Know If I Have Medication Overuse Headaches?

You may have medication overuse headaches if:

  • Your headaches are getting worse or happening more often.
  • You have headaches on most days.
  • You have headaches in the morning.
  • You have neck pain with a headache.

What Should I Do If I Have A Medication Overuse Headache?

You might be experiencing medicine overuse problem if you’ve been taking headache medicine thrice or more times a week for a few months. Make sure to consult with your provider if your condition is getting worse despite taking medicine and rest.  There might a chance that you need to change some of your medications. Your health care provider will work with you to help stop these headaches.

How To Treat Medication Overuse Headache?

You can treat medication overuse headache with some ‘Over-The-Counter’ as well as prescription medications. Make sure that your over-the-counter medicine include any of these products as their ingredient acetaminophen, ibuprofen, and caffeine. Prescription headache medicines include the “triptans,” butalbital, and codeine. When any of these medicines are taken too often they can cause medication overuse headaches. So make sure to take any of the medicines after consulting it with your doctor.

How Can I Prevent Medication Overuse Headaches?

If you are taking headache medicine more than one or two times a week, let your health care provider know. They may be able to give you a medicine to prevent your headaches from happening in the first place. Also, talk with your health care provider about which headache medicine and dose is right for you. When it comes to medication overuse headaches, the old saying, an ounce of prevention is worth a pound of cure” is so true.

Leave a Reply

Your email address will not be published.